[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 184.73.122.162. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
November 1963

Diphenhydramine Poisoning Treated by Exchange Transfusion

Author Affiliations

LOS ANGELES
Benadryl, Parke, Davis and Company.; Robert F. Huxtable, MD, Childrens Hospital of Los Angeles, 4614 Sunset Blvd, Los Angeles 27, Calif.; From the Childrens Hospital of Los Angeles and the Department of Pediatrics, University of Southern California.

Am J Dis Child. 1963;106(5):496-500. doi:10.1001/archpedi.1963.02080050498019
Abstract

Introduction  Diphenhydramine * has been widely used since 1946 as an effective antihistamine and mild sedative. While the common side effects associated with therapeutic dosage are well recognized,1 frank intoxication is an uncommon and serious condition. During the years 1946 through 1961 four cases of diphenhydramine poisoning are found in the records of the Childrens Hospital of Los Angeles. There were no deaths in these cases.It is the purpose of this report to present a case in which exchange transfusion was used and to review briefly the subject of diphenhydramine intoxication.

Report of Case  A 15½-month-old Caucasian girl developed marked hyperactivity and muscle twitching one hour after ingesting an unknown number of red and white capsules. She was then subjected to gastric lavage at another hospital. After this she developed generalized seizures and was brought to the Childrens Hospital emergency room approximately five hours after the ingestion. Information identifying the

First Page Preview View Large
First page PDF preview
First page PDF preview
×